Florida, 2017Damaging Wind in Florida, August 13, 2017
August 13, 2017 · NWS MLB · 1 event in 1 county or zone
A strong thunderstorm toppled a tree and damaged a car and fence of a residence in a rural area along the Kissimmee River between Basinger and Okeechobee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong thunderstorm toppled a tree and damaged a car and fence of a residence in a rural area along the Kissimmee River between Basinger and Okeechobee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 13, 3:20 PM EST, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 13, 3:20 PM EST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
420 PM EDT Sun Aug 13 2017
.DISCUSSION...
Early morning satellite imagery shows deep moisture continues to
reside over central and north Florida. Subsidence from weak ridging
in the mid and upper levels is allowing drier air to infiltrate from
the south, namely over the Treasure Coast and Okeechobee County.
Expect this to lead to a noticeable gradient in afternoon storm
coverage across our 10-county area of responsibility. MOS guidance
supports this line of thought with likely (60%) PoPs advertised from
Titusville to Kissimmee north decreasing to (30%) over the Treasure
Coast. Will not stray far from guidance.
Morning showers along the west coast will press closer to Lake
County after noon as the west coast sea breeze becomes established
there. At the same time, isolated showers and storms are expected
along our coast as the east coast boundary begins pushing inland.
Coverage increases from there as continued light southwest gradient
flow supports the greatest mid-late afternoon boundary collisions
and interactions over our area. Boundary propagation and
interactions will lead to chaotic storm motion at times, though some
pushback toward the coast is expected, with better chances north of
Sebastian Inlet where deeper moisture resides. Lightning and locally
heavy rain remain the primary threats, and a few slow-moving storms
are likely to produce 2 to 3 inches of rain within a 60 to 90-minute
window.
Some convection expected to linger past sunset as outflow boundaries
continue to feed off lingering diurnal instability. This is
especially true over Okeechobee and adjacent areas of the Treasure
Coast counties where more leftover instability should reside.
Monday-Friday...Weak mid level ridging overhead to start the week
will strengthen Tuesday-Thursday, before a weak col starts to
develop over the peninsula by late Friday as heights lower some
especially in the ECM. The Atlantic surface ridge axis will reside
south of Lake Okeechobee through Tuesday, then slowly lift northward
over the southern third CWA, but the overall guidance trend is to
keep it suppressed a little farther south than earlier runs. Net
result is a continuation of the light SW to S flow pattern, light
enough to allow ECSB development, but not allow for a deep inland
push of the boundary. Climo POPs in the 40 to 50 percent range each
day, with temps in the L90s over the coastal counties and near 95F
inland.
Next weekend...The mid/upper patterns of the GFS become disparate
with the CMC sort of in between the two. The ECM develops a mid to
upper low overhead in the col region, which slowly lifts out to the
north by Sunday night, while the GFS restrengthens the ridge atop
Florida, and the CMC keeps a weakness in the mid level height fields
just east of Florida. A surface trough over the SE CONUS which will
keep the surface ridge suppressed over the southern third of the
state weakens, which allows the narrowing high pressure ridge axis
to lift north into the central peninsula. POPs look to be a touch on
the lower side of climo (30-40) with temps near normal.
While there is a pretty robust signal in the operational models for
a Cabo Verde type tropical cyclone to be moving WNW near of north of
the Greater Antilles early next week (the day 8-10 time frame), it's
important to note that global model solutions beyond days 5-7 will
frequently show large changes in subsequent runs. There will be many
days to watch and see if these solutions come anywhere close to
fruition. Mid to late August is always a good time for Floridians to
review their hurricane plans and make sure their kits are up to date.
&&
.AVIATION...Another active afternoon anticipated with highest
chances for SHRA/TSRA near and north of KTIX-KISM corridor. Isolated
activity expected to develop after 18Z with greatest coverage
between 19-23Z. Lower coverage forecast south of KMLB, though even
here isolated to scattered activity is expected as the sea breeze
moves inland this afternoon and a few storms over the interior push
back toward the coast this evening.
&&
.MARINE...Today-Tonight...Weak high pressure over south Florida will
maintain a light to gentle southwest breeze through this morning
before turning onshore as the sea breeze develops. Seas at or below
2 feet nearshore and 2-3 feet offshore. A chance for offshore moving
thunderstorms again this afternoon, especially north of Sebastian
Inlet.
MOnday-Thursday...With the Atlantic ridge axis staying a little
either side of the latitude of Lake Okeechobee through the period a
light mainly offshore flow will keep seas 2FT or less near shore and
2-3FT at most offshore.
As T.D. #8 lifts north well east of the Bahamas, we can expect some
increase in the Rip Current threat as the system is liable to send
some long period component into the local waters.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 91 76 92 76 / 60 30 40 20
MCO 93 76 94 77 / 60 30 40 20
MLB 91 77 92 76 / 50 30 40 20
VRB 91 76 92 75 / 40 30 40 20
LEE 92 76 92 77 / 60 20 40 20
SFB 93 76 94 77 / 60 30 40 20
ORL 92 77 95 78 / 60 30 40 20
FPR 91 76 92 74 / 40 30 40 20
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
SHORT TERM/AVIATION...Ulrich
LONG TERM/IMPACT WX...Cristaldi
Hazardous weather outlook, Aug 13, 3:45 AM EST, 14 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
445 AM EDT Sun Aug 13 2017
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-132045-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
444 AM EDT Sun Aug 13 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
Deep tropical moisture will produce another round of scattered to
numerous afternoon showers and thunderstorms, with the greatest
coverage expected across Brevard and Osceola counties and points
to the north. The first lightning storms will develop early this
afternoon along both the east and west coast sea breezes, with
coverage increasing over inland areas as the boundaries begin to
interact. A few storms should push back to the coast especially
north of Sebastian Inlet. The main storm threats will be heavy
rainfall and cloud to ground lightning strikes.
.FLOOD IMPACT...
Slow and erratic storm motion will bring a chance for heavy rain
this afternoon. Isolated rainfall amounts of 2 to 3 inches in a
short 60- to 90- minute window will lead to temporary water
ponding on roadways and other poorly drained areas.
.MARINE THUNDERSTORM GUST IMPACT...
A few afternoon storms will be capable of producing brief wind
gusts of 30 to 35 knots over inland lakes, the intracoastal
waterway, and nearshore Atlantic waters.
.RIP CURRENT IMPACT...
Ocean conditions will produce a moderate rip current threat along
area beaches. The threat will be highest from mid to late
afternoon due to tidal effects. Check with beach patrol for local
conditions before entering the water. Swim only at guarded beaches
and never swim alone.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Afternoon lightning storms will remain in the forecast into next
week. The main thunderstorm hazards will be frequent cloud to
ground lightning, brief gusty winds, and locally heavy rain.
Tropical Depression Eight will pass well to the east of the
Florida Peninsula early next week. A long period swell from the
system is expected to increase the rip current threat along area
beaches.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today; however, spotters
are encouraged to report any rain amounts of 3 inches or greater.
Ulrich
Thunderstorm Wind, Okeechobee
- When
- August 13, 5:52 PM EST
- Where
- Okeechobee County, 1.96 mi SE of Basinger
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 27.357, -81.011
Okeechobee County Emergency Management forwarded a report and photos of damage at a residence in a rural area along the Kissimmee River between Basinger and Okeechobee. A tree was toppled and several large branches were downed, along with damage to a car and fence nearby.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, August 13, 20171 death · 1 injured · 1 event
- Flood and Damaging Winds in Texas, August 13, 2017$2.5 million · 104 kt wind · 4 events
- Hail and Damaging Winds in Nebraska, August 13 to 14, 2017$475,000 · 1.5 in hail · 11 events
- Flash Flooding and Hail in Nebraska, August 13, 2017$50,000 · 3 in hail · 22 events
- Hail in Colorado, August 13, 2017$20,000 · 2.75 in hail · 3 events
- Tornado and Hail in Texas, August 13, 2017EF0 · 16 events
- Flash Flood and Hail in New Mexico, August 13, 2017$3,000 · 1.75 in hail · 9 events
- Rip Current in New Jersey, August 13, 20171 injured · 1 event
- Rip Current in Delaware, August 13, 20171 injured · 1 event
- Hail in South Dakota, August 13, 20171.75 in hail · 7 events
- Heavy Rain in North Carolina, August 13, 20176 events
- Heavy Rain in Virginia, August 13, 20174 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717925.